Among the many syndromes associated with abnormal rhythms of the heart is the QT syndrome (LQTS). Like other arrhythmic diseases, LQTS is an abnormality of the heart’s electrical system caused by defects in heart muscle cell structures known as ion channels. These electrical defects potentially cause fast, chaotic heartbeats. These rapid heartbeats might trigger a sudden fainting spell or seizure. In some cases, the heart can beat erratically for so long that it causes sudden death.

The syndrome’s name derives from the distinctive electrocardiographic (ECG) signature, which usually takes the form of an unusually long interval between the Q and T waves. The QT interval is a measure of the time it takes the heart to return to “normal” after contracting to pump blood to the rest of the body. The syndrome can be inherited or acquired. The acquired form of the disease is often caused by drugs used to treat arrhythmias, depression, migraine, and schizophrenia.

Picture5

The Experimental Cardiology team at the MMRL has remained at the cutting edge in the generation of new knowledge relative to the identification of drugs that may prove to be life-threatening. Using the arterially perfused left ventricular wedge model developed at the MMRL, our scientists are able to test the ability of drugs to prolong the action potential and the QT interval of the ECG.

Acquired long QT syndrome can be caused by certain medications or medical conditions. More than 75 medications — many of them common — can lengthen the QT interval in otherwise healthy people and cause a form of acquired long QT syndrome known as drug-induced long QT syndrome.

Medications that can lengthen the QT interval and upset heart rhythm include:

  • Certain antibiotics
  • Certain antidepressant and antipsychotic medications
  • Some antihistamines
  • Diuretics
  • Medications used to maintain normal heart rhythms (antiarrhythmic medications)
  • Cholesterol-lowering medications
  • Certain diabetes medications

Utilizing this model, the Experimental Cardiology team at the MMRL has is also able to predict the ability of drugs to induce early after-depolarizations (EADs), thus providing a premature beat that triggers the development of the life-threatening arrhythmia. The MMRL has become a referral center for pharmaceutical and biotechnology companies and is working with a number of pharmaceuticals worldwide to evaluate the safety of their drugs and assist with their approval process with the FDA (Food and Drug Administration).

People who develop drug-induced long QT syndrome might also have some genetic defects in their hearts, making them more susceptible to disruptions in heart rhythm from taking drugs that can cause prolonged QT intervals. Congenital LQTS is one of the most tragic circumstances in which arrhythmias strike. Individuals born with this syndrome usually lead a perfectly normal childhood. After puberty or in their late teens, they start to develop dizzy spells, if not caught in time and treated, one of these dizzy spells could result in sudden death, tragically taking them away in the prime of their lives.

MMRL investigators are actively involved in the identification of gene mutations that lead to the development of congenital long QT syndrome and thus are able to assist physicians in the administration of gene-specific therapy for this syndrome.

At least 17 genes associated with long QT syndrome have been discovered so far, and hundreds of mutations within these genes have been identified. The genetic defects have been shown to lead to either a reduction in outward potassium channel currents or to an increase in inward late sodium or calcium channel current.

The Stem Cell Center at the MMRL is developing human models of congenital LQTS by reprogramming skin cells isolated from patients with LQTS into induced pluripotent stem cell-derived heart cells. The iPSC-derived heart cells are then used to better understand the basis for the disease as well as to develop personalized treatments for patients with the various forms of LQTS.